A&A 423, 745-753 (2004)
Chaotic diffusion of orbits in systems with divided phase spaceC. M. Giordano and P. M. Cincotta
Facultad de Ciencias Astronómicas y Geofísicas, Universidad Nacional de La Plata, Paseo del Bosque, 1900 La Plata, Argentina
(Received 12 August 2003 / Accepted 7 April 2004)
In this paper we discuss the relevance of diffusive processes in multidimensional Hamiltonian systems. By means of a rather simple model, we present evidence that for moderate-to-strong chaotic systems the stochastic motion remains confined to disjoint domains on the energy surface, at least for mild motion times. We show that only for extremely large timescales and for rather large perturbations, does the chaotic component appear almost fully connected through the relics of the resonance structure. The discussion whether diffusion over the energy surface could actually occur in asteroidal or galaxy dynamics is also included.
Key words: diffusion -- stellar dynamics -- celestial mechanics
© ESO 2004